Drug-induced dopamine dysregulation can cause reckless sexual behavior. Does this have relevance for those who dysregulate dopamine with heavy porn use?
Parkinsonism Relat Disord. 2011 May;17(4):260-4. doi: 10.1016/j.parkreldis.2011.01.009.
Hassan A, Bower JH, Kumar N, Matsumoto JY, Fealey RD, Josephs KA, Ahlskog JE. Parkinsonism Relat Disord. 2011 Feb 8; Department of Neurology, Mayo Clinic, Rochester, MN 55905, USA.
BACKGROUND: Compulsive behaviors provoked by dopamine agonists often go undetected in clinical series, especially if not specifically inquired about.
AIM: To determine the frequency of compulsive behaviors in a Parkinson’s disease (PD) clinic where agonist-treated patients were routinely asked about such aberrant behaviors.
METHODS: We utilized the Mayo Health Science Research database to ascertain all PD patients taking a dopamine agonist over a two year period (2007-2009). All were seen by a Mayo-Rochester Movement Disorders Staff specialist who routinely inquired about behavior compulsions.
RESULTS: Of 321 PD patients taking an agonist, 69 (22%) experienced compulsive behaviors, and 50/321 (16%) were pathologic. However, when the analysis was restricted to patients taking agonist doses that were at least minimally therapeutic, pathological behaviors were documented in 24%. The subtypes were: gambling (25; 36%), hypersexuality (24; 35%), compulsive spending/shopping (18; 26%), binge eating (12; 17%), compulsive hobbying (8; 12%) and compulsive computer use (6; 9%). The vast majority of affected cases (94%) were concurrently taking carbidopa/levodopa. Among those with adequate followup, behaviors completely or partly resolved when the dopamine agonist dose was reduced or ceased.
CONCLUSIONS: Dopamine agonist treatment of PD carries a substantial risk of pathological behaviors. These occurred in 16% of agonist-treated patients; however, when assessing patients whose dose was at least minimally in the therapeutic range, the frequency jumped to 24%. Pathological gambling and hypersexuality were most common. Carbidopa/levodopa therapy taken concurrently with a dopamine agonist appeared to be an important risk factor.